News | University

Whip-its: not a 'safer way to get high'

Inhalants known as whip-its have a growing presence in Duke's mainstream social culture—but though they are legal, they are more dangerous than many realize, experts claim.

Whip-its are typically small canisters, such as whipped cream cans or balloons, filled with nitrous oxide that is inhaled to induce a dizzy, euphoric feeling—lasting anywhere from a few seconds to a few minutes. As some students find the inhalants occupying a larger space in the social scene, awareness of the potential dangers they pose is growing, as well.

"First time I did whip-its, I had no idea how bad they were for your brain," said sophomore Ruth, who has experimented with whip-its but does not describe herself as a frequent user. “Every time I’ve done them, I’ve passed out or fallen asleep directly afterwards.”

Richard Chung, director of adolescent medicine at the Duke School of Medicine, explained that the nitrous oxide—commonly known as laughing gas—is what causes whip-it users to experience a high.

“When using whip-its, nitrous oxide is inhaled and absorbed rapidly through the lungs and into the bloodstream,” Chung said. “From there it is distributed throughout the body—including to the brain—and can have a variety of effects such as a transient high.”

The use of whip-its does not violate current Duke policies of student conduct, as nitrous oxide is not banned under the North Carolina Controlled Substances Act. But administrators are aware of their presence on campus and do not encourage their use, said Thomas Szigethy, associate dean and director of the Wellness Center.

"The Wellness Center approach to substance use is to be a resource for students to learn about all of the facts and risks of any substance so they can minimize any risk and hopefully choose not to use the substance," Szigethy said.

Chung noted that using whip-its can be extremely risky. He cited disorientation, nausea, vomiting and dizziness as symptoms the drug could induce. Another possible side effect is Sudden Sniffing Death Syndrome, in which inhalant use leads to acute heart rhythm issues and death.

“It isn’t common, but it happens, and it’s impossible to predict,” he said.

For many students who use whip-its, however, the possibility of death is far from their minds.

“You see them at big parties, and late nights pretty frequently,” said sophomore Marie, who has tried whip-its several times. “I think most people realize that they cause you to lose brain cells. But I didn’t know until recently that they could kill you.”

Freshman John said he tried whip-its once at a social event after being offered them by upperclassmen.

“It made me really light-headed but only lasted for like twenty seconds,” he said. “I’ve heard they’re harmful, but I really didn’t put much thought into it.”

Whip-its are often perceived as being less serious than various illegal drugs, Chung noted. But the inhalants can be just as hazardous.

“Inhalants are too often viewed as safer ways to get high, but this just isn’t true,” he said. “There are real risks involved.”

Ann McGee, director of the Center for Medication Policy at Duke Hospital, seconded the potential dangers of whip-its, adding that she would advise students to avoid them.

“I have children.... When they reach the age of adolescence, I will tell them to stay away from nitrous,” she said. “Who knows what else you will inhale?”

Editor's Note: Some of the students interviewed for this article requested that their last names not be used for publication.



Comments